Utah, 2018

Damaging Winds in Utah, May 20, 2018

May 20, 2018 · NWS SLC · 2 events in 2 counties and zones

Showers and thunderstorms formed across Utah on May 20, with a couple of these storms producing strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Showers and thunderstorms formed across Utah on May 20, with a couple of these storms producing strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 20, 8:34 AM MST, 3 hours 34 minutes earlier.

Area forecast discussion, May 20, 8:34 AM MST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
934 AM MDT Sun May 20 2018

.SYNOPSIS...A upper level disturbance over southern Utah this
morning will move northeast across central and northern Utah this
afternoon and evening. A drier southerly flow will set in Monday
ahead of a storm system that will create more unsettled weather
Tuesday into Wednesday. A ridge will build in for the end of the
week.

&&

.DISCUSSION...Satellite imagery showing a well defined negatively
tilted shortwave over southern Utah this morning. This feature
will move northeast across central and northern Utah and into
southwest Wyoming this afternoon and evening. Isolated showers and
thunderstorms are expected to develop over the central mountains
this morning and spread into the adjacent valleys by midday and
into the southern Wasatch Front early this afternoon. The prime
time for showers and thunderstorms for the central Wasatch Front
and Mountains will be between 1pm and 4pm. Davis county will see
thunderstorms prior to 3pm, but farther north they may hold off
until after 5pm. The lapse rates at Provo and SLC show 9C/km up
through 500mb and the Lifted Index of -2 this afternoon with a
CAPE over 450 at Provo. These indices along with numerous high
resolution models showing convective activity from the central
mountains northward across northern Utah into southwest Wyoming
prompted the update for higher PoPs today. Some of these storms
could contain small hail and gusty winds to 40+ mph. Also lowered
the temps across the central and southern Wasatch Front and
Mountains, Wasatch Back and the Uintas for this afternoon due to
more showers and heavier cloud cover.

Farther south have removed some PoPs for this morning and this
afternoon in the valleys near the Arizona border as this area
will be under the subsidence region behind the aforementioned
shortwave.

&&

.AVIATION...Southeast winds at the SLC terminal are expected to
shift to the northwest between 18Z and 20Z. Showers and
thunderstorms are expected to develop early this afternoon and
move across the area. This will result in periods of gusty and/or
erratic winds this afternoon near any showers/thunderstorms, with
the highest impact period between 19-23Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...Struthwolf
AVIATION...Kruse

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 20, 8:22 AM MST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
922 AM MDT Sun May 20 2018

UTZ001>016-019>021-517-518-WYZ021-211300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
922 AM MDT Sun May 20 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop this afternoon across
much of the area. The strongest storms will be capable of brief,
gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The Cedar City radar (KICX), 135 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
May 20, 12:08 PM MST
Where
Sevier County, 3.24 mi E of Monroe
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.630, -112.060

The Signal Peak RAWS recorded a peak wind gust of 60 mph.

Thunderstorm Wind, Salt Lake

When
May 20, 12:57 PM MST
Where
Salt Lake County, 2.09 mi W of Ft Douglas
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.780, -111.870

A maximum wind gust of 58 mph was recorded at the Salt Lake City International Airport Centerfield wind sensor.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759712, 759713.